Delaware, 2003

Lightning Strike in Delaware, June 21, 2003

June 21, 2003 · NWS PHI · 1 event in 1 county or zone

S. Route 113 near Frederica.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike caused an attic and roof fire at Webb's Market on U.S. Route 113 near Frederica. The fire began in the chimney after the lightning struck. The upper floor was used to store a large quantity of Christmas display items and were badly damaged. The attic and roof were damaged by the fire and heat and smoke damage occurred throughout the rest of the building. Damage was estimated at $80,000 and no serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 21, 1:25 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 1:25 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
225 PM EDT SAT JUN 21 2003

WELCOME TO OFFICIAL SUMMER AT 310 THIS AFTN. ALTHOUGH IT MAY NOT
FEEL LIKE SUMMER...BY TUESDAY...THAT WILL CHANGE.

THE BIG UPPER LOW WILL MOVE ACROSS THE FCST AREA THIS EVENING. AREAS
IN THE NE QUADRANT OF THE LOW WILL KEEP THE BANDED PCPN MOVING IN
FROM THE OCEAN. WITHIN THE LOW AND TO THE SW...WHAT DAYTIME HEATING
WE DID GET TODAY IS FORMING MORE CONVCTN. THEREFORE...WITH THE
GROUND SATURATED...I WILL KEEP THE FFA IN EFFECT.

THE LOW GRADUALLY HEAD NE PUTTING THE FCST AREA ON THE BACKSIDE OF
THE LOW. MODELS SHOW SOME WRAP AROUND MOISTURE. BUT CONSIDERING THE
TIME OF YEAR...AND THE FACT THAT TODAYS PCPN HAS BEEN DIURNALLY
AFFECTED W OF THE UPPER LOW...I WILL FCST MAINLY AFTN/EVENING SHWERS
AND TSTMS ON SUNDAY INTO SUNDAY EVENING.

THEN CNVCTN DIES DOWN SUNDAY NIGHT AND MOST OF MONDAY. FOR MONDAY
AFTN...THE MODEL SOUNDINGS CONTINUE UNSTABLE ENUF THAT WHEN COMBINED
WITH DAYTIME HEATING...SCATTERED TSTMS COULD AGAIN DEVELOP IN THE
AFTN. HOWEVER...THIS TIME...I DONT THINK IT WILL BE VERY WIDESPREAD
AND MORE SCATTERED IN NATURE.

TUESDAY AND WEDNESDAY...WE GET A PATTERN CHANGE. HIGH PRES FORMS
OVER NRN VA WHILE HOT AIR FROM THE UPPER PLAINS MOVES IN FROM THE
WEST AND NW. WE SHOULD GET OUR FIRST 90 OF THE SEASON IN MOST AREAS
OUTSIDE OF THE MOUNTAINS AND THE COAST.

THU...ANOTHER FRONTAL SYSTEM BRINGS THE PSBLTY OF AFTN/EVENING PCPN.

FCSTID =    9
MPO   52  68  54  84 /  90  70  70  20
ABE   56  73  57  86 /  80  70  70  20
RDG   56  74  57  86 /  80  70  70  20
PHL   59  75  63  86 /  80  50  50  20
12N   56  69  57  87 /  90  70  70  20
SMQ   56  74  58  86 /  90  70  70  20
TTN   56  74  59  86 /  90  60  60  20
MIV   57  74  58  86 /  70  40  40  20
ACY   57  71  61  81 /  50  40  40  20
ILG   57  74  60  86 /  80  40  40  20
DOV   57  74  60  86 /  50  40  40  20
GED   56  74  58  86 /  50  40  40  20
ESN   57  75  61  85 /  50  40  40  20

.PHI...
DE...FLOOD WATCH FOR TONIGHT FOR ZONE DEZ001.

MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ008.

NJ...FLOOD WATCH FOR TONIGHT FOR ZONES NJZ001...NJZ007>010...
NJZ012>019.

PA...FLOOD WATCH FOR TONIGHT FOR ZONES
PAZ054>055...PAZ060>062...PAZ067>071.

RNS

RNS
Hazardous weather outlook, Jun 21, 4:50 AM EST, 13 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 AM EDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WATER LEVELS ON NUMEROUS SMALL STREAMS IN EASTERN PENNSYLVANIA AND
NORTHERN DELAWARE REMAIN ABOVE FLOOD STAGE THIS MORNING AS A RESULT
OF HEAVY RAIN ON FRIDAY. SEE FLOOD WARNING STATEMENTS UNDER WMO
HEADER /WGUS41 KPHI/ FOR MORE DETAILS.

A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR EASTERN
PENNSYLVANIA....MOST OF NEW JERSEY...NORTHERN DELAWARE...AND EXTREME
NORTHEAST MARYLAND. MORNING SHOWERS WILL GIVE WAY TO THUNDERSTORMS
AND WIDESPREAD SHOWERS DURING THE AFTERNOON. PRECIPITATION FROM
THESE SHOWERS AND THUNDERSTORMS COULD BE HEAVY AT TIMES. WITH
STREAMS IN THE REGION ALREADY HIGH FROM RECENT RAINS...ANY
ADDITIONAL SIGNIFICANT RAINFALL WILL PRODUCE FLOODING. SEE
FLOOD WATCH STATEMENT UNDER WMO HEADER /WGUS61 KPHI/ FOR MORE
DETAILS.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE NEW JERSEY COAST
TODAY AND A LOW RISK FOR RIP CURRENTS ALONG THE DELAWARE COAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kent

When
June 21, 6:15 PM EST
Where
Kent County, Frederica
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364121.